Study links rare Wernicke encephalopathy cases to semaglutide and tirzepatide
A review of nearly 196,000 adverse event reports found 15 Wernicke encephalopathy cases concentrated among GLP-1 users, a signal researchers say doctors should watch for.

A review of 195,979 adverse event reports identified 15 cases of Wernicke encephalopathy and found the rare brain disorder disproportionately associated with GLP-1 medications, most often semaglutide — sold as Ozempic, Wegovy and Rybelsus — and tirzepatide, sold as Mounjaro and Zepbound [1][2].
Wernicke encephalopathy is caused by a severe deficiency of vitamin B1, also called thiamine, which brain cells need to produce energy. Without enough of it, brain cells cannot function properly, leading to inflammation and swelling in areas of the brain that control memory and balance [1]. GLP-1 drugs work in part by slowing digestion and reducing appetite, and the resulting drop in food intake can lead to inadequate nutrition, including a thiamine shortfall [1].
What the cases showed
Most of the 15 patients had gastrointestinal problems — weight loss, vomiting, loss of appetite or malnutrition — all of which can contribute to poor nutrition and vitamin B1 deficiency [1]. Only two of the patients showed the classic diagnostic triad of Wernicke encephalopathy: an altered mental state, trouble walking and loss of control over eye movements [1].
That low rate fits what is known about the condition. Only 10% to 16% of people with Wernicke encephalopathy show all three signs, which can make it hard to tell apart from dementia or intoxication [1]. As many as 80% of cases go undiagnosed, and some are identified only after death, during autopsy [1].
The researchers described Wernicke encephalopathy as a "potentially rare" adverse event and urged clinicians to look out for it, particularly in patients taking semaglutide or tirzepatide, to help prevent permanent brain damage [1].
Why it matters for patients
Untreated, Wernicke encephalopathy can be fatal in up to 20% of cases, and as many as 85% of survivors develop permanent brain damage [1]. The condition is treatable if caught early: giving patients the missing vitamin B1, often through an IV, can stop the damage from progressing [1].
Because the symptoms are easy to miss, the practical concern raised by the researchers is recognition rather than a change in how the drugs are prescribed [1]. The report does not say what dose any patient was taking, how long they had been on treatment, or whether they had other conditions that also deplete thiamine.
Wernicke encephalopathy is most commonly linked to chronic alcoholism, which can cause gut inflammation that blocks vitamin B1 absorption and impair the liver's ability to store the vitamin. It has also been linked to bariatric surgery, to cannabinoid hyperemesis syndrome — repeated vomiting after heavy marijuana use — and to anorexia [1].
The 15 cases came from a database of reported adverse events. That kind of review can show a pattern worth investigating, but it cannot establish that a drug caused a condition or how often that condition occurs. No incidence rate for Wernicke encephalopathy among GLP-1 users has been reported.
What happens next
No regulatory action, label change or safety advisory tied to this analysis has been reported. The reports of the study do not give a timeline for further review, and they do not say whether the researchers plan a follow-up study designed to measure how often the condition occurs in people taking these drugs.
For now, the researchers' stated message is aimed at clinicians: consider the possibility of Wernicke encephalopathy in patients on semaglutide or tirzepatide who are losing weight, vomiting or eating poorly, because the classic triad is usually absent and early treatment can prevent lasting harm [1].
Images from the sources

Sources
Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.